Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 256, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2002, 2:14 PM CDT for Etowah County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2002, 2:14 PM CDT (19:14 UTC)
- Expired
- Jul 23, 2002, 2:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS54 KBMX 231914 SVRBHM ALC055-231945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN NORTHEAST ALABAMA * UNTIL 245 PM CDT * AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF HOKES BLUFF...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOKES BLUFF. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:49 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 23, 9:49 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 949 AM CDT TUE JUL 23 2002 LATEST SATELLITE LOOPS SHOW HIGH CLOUDS FROM PREVIOUS TSTM ACTIVITY MOVING ACROSS THE NRN SECTIONS. OUTFLOW BOUNDARY/FINE LINE EXTENDS FROM NEAR BNA INTO NRN SECTIONS OF MS. BELIEVE THIS BOUNDARY WILL FIRE AND PUSH SOUTH INTO THE TN VLY THIS AFTN. THIS IS SUPPORTED ALSO IN THE LATEST RUC. AIR MASS ACROSS THE AREA REMAINS MOIST AND UNSTABLE AND EXPECT SCATTERED STORMS TO DEVELOP LATER THIS AFTN. CURRENT FORECAST HAS A GOOD HANDLE ON THIS AND AT THIS POINT WILL LEAVE FORECAST ALONE. .BHM...NONE.
In the hours before
Special weather statement, Jul 23, 1:00 PM CDT, 1 hour 14 minutes before
ALZ001>050-232100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUL 23 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE COMBINATION OF AN UPPER LEVEL LOW SPINNING OVER GEORGIA...AND AN UPPER LEVEL DISTURBANCE WORKING ITS WAY TOWARD ALABAMA THIS AFTERNOON...WILL KEEP THE ATMOSPHERE MOIST AND UNSTABLE THROUGH WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE FORECAST AREA...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO LATE AFTERNOON HOURS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT. DUE TO ISOLATED NATURE OF ANY SEVERE STORMS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.